Ertapenem-Induced Delirium

Main Article Content

Mariana Bilreiro - Corresponding Author

Mariana Bilreiro [marianabilreiro@gmail.com]
Hospital dos Marmeleiros, Estrada dos Marmeleiros, 9054-535 Funchal, Portugal

Luís Marote Correia

Abstract

Neurotoxicity is an unusual iatrogenic effect associated with carbapenems, typically manifested as seizures or hyperactive delirium. We present an 89-year-old female patient with a medical history of hypertension and chronic kidney disease who was admitted for acute tracheobronchitis and anemia related to diverticular disease. As a complication, she developed acute cystitis caused by extended spectrum ß-lactamases producing Klebsiella pneumoniae, so intravenous ertapenem was started. On the second day of antibiotic therapy, the patient manifested visual hallucinations followed by an inattentive and lethargic state suggestive of a hypoactive delirium. An ertapenem-induced neurotoxicity was suspected. Upon substitution by meropenem, the patient improved, and symptom reversal occurred after 72 hours. We present a review of ertapenem-induced hallucinations and address pharmacokinetics aspects namely renal dysfunction and hypoalbuminemia that could potentiate encephalopathy. Although rare, clinicians should be aware of non-seizure ertapenem related neurotoxicity. Ready recognition can lead to rapid improvement and prevent dire outcomes.

Keywords: Delirium/chemically induced; Ertapenem/adverse effects; Hallucinations/chemically induced

Article Details

1.
Bilreiro M, Marote Correia L. Ertapenem-Induced Delirium. Gaz Med [Internet]. 2022 Feb. 25 [cited 2022 Aug. 10];9(1). Available from: https://www.gazetamedica.pt/index.php/gazeta/article/view/543
Section
CLINICAL CASE

Most read articles by the same author(s)